On April 9, 2018, the Missouri Department of Health and Senior Services (DHSS) issued a news release – “Use of Synthetic Cannabinoids Linked to Severe Bleeding in the US,” informing the public about the national outbreak of bleeding illnesses among those consuming synthetic cannabinoids which appear to have been contaminated with a long-acting anticoagulant usually used in rodenticides. The press release indicated that one person in Missouri was considered a part of the growing national outbreak.
Further investigation revealed the Missouri case’s exposure to the synthetic cannabinoid occurred in the southeast Missouri, an area already hard hit with the outbreak of hepatitis A. Many of the outbreak cases are among people who are homeless and/or people who use injection and non-injection drugs. Because all coagulation factors are made in the liver, severe liver disease, including hepatitis A, may disturb blood clotting abilities by impairing clotting factor production in the liver. The presence of liver injury due to hepatitis A, and the simultaneous exposure to the synthetic cannabinoids also causing coagulation disorder, may put a person at even greater risk of potentially fatal bleeding than patients using synthetic cannabinoids without having hepatitis.
Physicians should ask patients who present with unexplained bleeding and coagulopathy about synthetic cannabinoid use. Physicians evaluating patients for hepatitis should also ask about the synthetic cannabinoid use. These substances are not detected on a routine urine toxicology screen.
Synthetic cannabinoids are known by various names, including K2, spice, legal weed, fake weed, synthetic marijuana, and many local “brand” names such as King Kong. If you have acquired synthetic cannabinoid product, do not use it.